Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Amarillo, TX

June 1, 2019Potter County, Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 1, 2019, 8:14 PM CDT for Potter County, Randall County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2019, 8:14 PM CDT (01:14 UTC)
Expired
Jun 1, 2019, 11:15 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 19 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:24 PM CDTFLASH FLOODAmarillo, TXMULTIPLE WATER RESCUES ONGOING IN AMARILLO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
1.3
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted.

965 
WGUS54 KAMA 020114
FFWAMA
TXC375-381-020415-
/O.NEW.KAMA.FF.W.0003.190602T0114Z-190602T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
814 PM CDT Sat Jun 1 2019

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  Northeastern Randall County in the Panhandle of Texas...
  Southeastern Potter County in the Panhandle of Texas...

* Until 1115 PM CDT.
          
* At 813 PM CDT, emergency management officials reported 
  thunderstorms producing heavy rain across the warned area, leading 
  to Interstate 40 and Coulter and Bell being flooded with water 
  rescues in progress. One to four inches of rain have already 
  fallen. Flash flooding is ocurring.

* Some locations that will experience flooding include...
  Amarillo, Canyon, Lake Tanglewood, Mescalero Park and Timbercreek
  Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3494 10199 3533 10197 3533 10165 3509 10166
      3497 10181

$$

Ferguson
4 follow-up statements
687 
WGUS74 KAMA 020118
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
818 PM CDT Sat Jun 1 2019

TXC375-381-020415-
/O.CON.KAMA.FF.W.0003.000000T0000Z-190602T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randall TX-Potter TX-
818 PM CDT Sat Jun 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
NORTHEASTERN RANDALL AND SOUTHEASTERN POTTER COUNTIES...

At 817 PM CDT, emergency management reported heavy rain due to 
thunderstorms over Amarillo. Multiple water rescues are in progress 
across Amarillo. Two to four inches of rain have already 
fallen. Flash flooding is expected.

Some locations that will experience flooding include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park and Timbercreek
Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3494 10199 3533 10197 3533 10165 3509 10166
      3497 10181

$$

Ferguson
660 
WGUS74 KAMA 020200
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
900 PM CDT Sat Jun 1 2019

TXC375-381-020415-
/O.CON.KAMA.FF.W.0003.000000T0000Z-190602T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randall TX-Potter TX-
900 PM CDT Sat Jun 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
NORTHEASTERN RANDALL AND SOUTHEASTERN POTTER COUNTIES...

At 849 PM CDT, emergency management reported multiple ongoing and 
pending water rescues due to heavy rain over Amarillo. One to four 
inches of rain have already fallen. Flash flooding is ocurring.

Some locations that will experience flooding include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park and Timbercreek
Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3494 10199 3533 10197 3533 10165 3509 10166
      3497 10181

$$

Ferguson
325 
WGUS74 KAMA 020256
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
956 PM CDT Sat Jun 1 2019

TXC375-381-020415-
/O.CON.KAMA.FF.W.0003.000000T0000Z-190602T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randall TX-Potter TX-
956 PM CDT Sat Jun 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
NORTHEASTERN RANDALL AND SOUTHEASTERN POTTER COUNTIES...

At 955 PM CDT, emergency management reported water rescues due to 
heavy rain in Amarillo. One to four inches of rain have already 
fallen with up to another half inch possible. Flash flooding is 
occurring.

Some locations that will experience flooding include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park and Timbercreek
Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3494 10199 3533 10197 3533 10165 3509 10166
      3497 10181

$$

Ferguson
742 
WGUS74 KAMA 020405
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
1105 PM CDT Sat Jun 1 2019

TXC375-381-020415-
/O.EXP.KAMA.FF.W.0003.000000T0000Z-190602T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randall TX-Potter TX-
1105 PM CDT Sat Jun 1 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN RANDALL AND SOUTHEASTERN
POTTER COUNTIES WILL EXPIRE AT 1115 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose an 
immediate threat. Please continue to heed any and all remaining road 
closures.

LAT...LON 3494 10199 3533 10197 3533 10165 3509 10166
      3497 10181

$$

Ferguson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 6:47 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 1, 6:47 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
647 PM CDT Sat Jun 1 2019

.AVIATION...
For the 00z TAFs...
Scattered to numerous thunderstorms expected to continue for the
next several hours, with general trend to spread east.
Occasional MVFR visibilities and variable winds gusting above 35
in thunderstorms can be expected.  Otherwise, VFR conditions
expected to prevail, with MVFR ceilings expected between 12z and
19z Sunday.

Cockrell

&&

.PREV DISCUSSION... /Issued 409 PM CDT Sat Jun 1 2019/

SHORT TERM...This Afternoon through Tonight...

Evidence of shortwave trough with ample lift riding the backside of
a ridge axis extending from the TX/NM border up into northwestern
CO. A surface trough is also noted in the Raton Mesa extending
southwest in northeast NM and clipping the western OK Panhandle. A
quasi dryline was just east of the surface trough extending
southeast from near Dalhart to Amarillo. Finally, there a westward
advancing outflow boundary from storms in the eastern Panhandles now
near Spearman to Claude. Convection initiated along the surface
trough dryline intersection around 18z while other less intense
storms continue to fire along the outflow boundary in the eastern
Texas Panhandle.

The overall environment this afternoon is characterized by modest
low level and mid level theta-E advection from 850mb to 700mb.
Surface dew points are in the high 50s to low 60s across most of the
Panhandles. The combination of low and mid level lapse rates amidst
cool 500mb temperatures support MLCAPE values of 2000 to 3000 J/kg.
Surface temperatures in the mid 80s result in LCLs around 1000 m in
the eastern zones to around 2000 m in the western zones. Even though
the mid level winds are only around 20 to 30 knots, good directional
shear is noted, resulting in 30 to 40 knots of effective bulk shear.
A large supercell has already been sampled in this environment and
is ongoing northwest of Dalhart as of 21z. Right mover storm motion
will take this storm southeast at around 15 knots into better
moisture and instability. The only caveat is how the outflow
boundary might affect the storm as it moves west, however this might
act to enhance inflow based on current boundary orientation. Very
large hail and damaging RFD winds along with a few microburst will
be possible with this storm and any other discrete supercells that
can form. Strong rotation in the mesocyclone has been noted via
radar base velocity, but the high LCL height and lack of better low
level helicity should keep tornado risk low. However, low level
helicity is expected to improve during the evening hours as the
storm moves into better moisture, so the tornado threat will have to
be monitored closely.

Storm coverage will increase into the evening as convective mode
becomes more linear (already showing signs of this in eastern NM)
with more LSA associated with shortwave and increased convergence
along the surface trough. DCAPE around 1000 to 1500 J/kg will
support severe gust with any bowing segments this evening. Storms
should exit the area between 06z and 12z, with a few lingering
storms developing in the eastern Panhandles on outflow boundaries
after 06z.

Ward

LONG TERM...Sunday through Saturday...
Slow-moving digging mid-level trof will advance eastward through
southwest CONUS Sunday through Tuesday night toward Texas and
Oklahoma Panhandles.  Models then generally agree that trof will
move more quickly Wednesday and Thursday, most likely crossing the
Panhandles on Thursday. This pattern supports continued feed of
deep rich moisture into the Panhandles with corresponding support
for increased instability.  Shear expected to be maximized on
Sunday afternoon and evening with values of 35 to 50 kt expected.
Severe thunderstorms likely to occur Sunday afternoon and evening.
Very high PWATs are forecast to be in place from Sunday evening
through Wednesday, with the threat of heavy rains continuing
through Wednesday night.  Shear values Monday through Wednesday
night are expected to be generally below 30 kt, with threat for
widespread severe weather not expected to be as high as on
Sunday.  Severe thunderstorms will still be possible Monday
through Wednesday night, but daily thunderstorm activity will
alter the environment, setting the stage for future developments.

Expect thunderstorm activity to temporarily come to an end Friday
and Friday night with the departure of the mid-level trof.

Cockrell

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                62  81  61  82  63 /  80  60  60  30  40
Beaver OK                  61  83  64  85  65 /  40  30  70  30  40
Boise City OK              54  81  58  85  59 /  40  50  50  30  50
Borger TX                  61  83  64  85  65 /  80  50  60  20  40
Boys Ranch TX              61  82  62  85  62 /  60  60  60  30  60
Canyon TX                  62  82  62  83  63 /  70  60  60  30  40
Clarendon TX               64  81  63  83  65 /  60  50  60  30  30
Dalhart TX                 56  80  59  85  59 /  70  60  60  30  60
Guymon OK                  58  82  62  85  62 /  40  40  60  20  50
Hereford TX                62  83  61  83  62 /  70  60  60  40  50
Lipscomb TX                62  83  65  84  66 /  50  30  70  40  40
Pampa TX                   61  80  62  81  63 /  60  40  60  30  40
Shamrock TX                65  81  65  83  67 /  80  30  60  30  30
Wellington TX              66  83  66  85  67 /  80  30  60  30  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/03
Hazardous weather outlook, Jun 1, 3:57 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
357 PM CDT Sat Jun 1 2019

OKZ001>003-TXZ001>020-317-021100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
357 PM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Scattered to numerous thunderstorms are expected. Some storms will
become severe through this evening. Large hail, damaging winds
and locally heavy rainfall are the main threats from these storms,
however an isolated tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will likely be some threat for severe storms each afternoon
and overnight period through Wednesday. Heavy rainfall will also
accompany these storms and repeated days of thunderstorms
producing heavy rainfall will likely lead to an increasing threat
for flooding through Wednesday night. Thunderstorms may also occur
Thursday and Thursday night.  Currently, it appears the greatest
potential for large hail, and damaging winds and tornadoes will be
Sunday afternoon and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters should be ready activation through this evening and again
Sunday afternoon and evening.

Cockrell

In the hours before

Local storm report, Jun 1, 7:41 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
741 PM CDT SAT JUN 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             5 E CONWAY              35.21N 101.29W
06/01/2019  M1.75 INCH       CARSON             TX   TRAINED SPOTTER

            HAIL CURRENTLY FALLING ON I-40 AT MILE MARKER 102.

&&

EVENT NUMBER AMA1900858

LFM
Local storm report, Jun 1, 8:00 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
800 PM CDT SAT JUN 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     8 SE BUSHLAND           35.11N 101.96W
06/01/2019  M66 MPH          RANDALL            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900859

LFM
Local storm report, Jun 1, 8:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
806 PM CDT SAT JUN 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             8 W GROOM               35.20N 101.25W
06/01/2019  M1.75 INCH       CARSON             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900860

LFM
Local storm report, Jun 1, 8:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
809 PM CDT SAT JUN 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             6 SW AMARILLO           35.14N 101.89W
06/01/2019  M1.75 INCH       RANDALL            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900861

LFM
Local storm report, Jun 1, 8:10 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
810 PM CDT SAT JUN 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             7 NNE CLAUDE            35.20N 101.31W
06/01/2019  M1.75 INCH       CARSON             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900863

LFM
Local storm report, Jun 1, 8:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
813 PM CDT SAT JUN 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             AMARILLO                35.20N 101.82W
06/01/2019  E1.00 INCH       POTTER             TX   PUBLIC

            10TH AND EASTERN

&&

EVENT NUMBER AMA1900864

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:12 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall63 min
Jun 1, 7:24 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall66 min
Jun 1, 7:55 PM CDTAreal Flood AdvisoryAMAPotter, Randall2 hr
Jun 1, 8:00 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall60 min
Jun 1, 8:05 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray24 min
Jun 1, 8:57 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray63 min
Jun 1, 9:54 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley36 min
Jun 1, 11:14 PM CDTRiver Flood WarningAMAArmstrong65 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.